Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Global convergence of SSM for minimizing a quadratic over a sphere
HTML articles powered by AMS MathViewer

by William W. Hager and Soonchul Park PDF
Math. Comp. 74 (2005), 1413-1423 Request permission


In an earlier paper [Minimizing a quadratic over a sphere, SIAM J. Optim., 12 (2001), 188–208], we presented the sequential subspace method (SSM) for minimizing a quadratic over a sphere. This method generates approximations to a minimizer by carrying out the minimization over a sequence of subspaces that are adjusted after each iterate is computed. We showed in this earlier paper that when the subspace contains a vector obtained by applying one step of Newton’s method to the first-order optimality system, SSM is locally, quadratically convergent, even when the original problem is degenerate with multiple solutions and with a singular Jacobian in the optimality system. In this paper, we prove (nonlocal) convergence of SSM to a global minimizer whenever each SSM subspace contains the following three vectors: (i) the current iterate, (ii) the gradient of the cost function evaluated at the current iterate, and (iii) an eigenvector associated with the smallest eigenvalue of the cost function Hessian. For nondegenerate problems, the convergence rate is at least linear when vectors (i)–(iii) are included in the SSM subspace.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 90C20, 65F10, 65Y20
  • Retrieve articles in all journals with MSC (2000): 90C20, 65F10, 65Y20
Additional Information
  • William W. Hager
  • Affiliation: Department of Mathematics, P.O. Box 118105, University of Florida, Gainesville, Florida 32611-8105
  • Email:
  • Soonchul Park
  • Affiliation: Department of Mathematics, P.O. Box 118105, University of Florida, Gainesville, Florida 32611-8105
  • Email:
  • Received by editor(s): August 12, 2003
  • Received by editor(s) in revised form: March 27, 2004
  • Published electronically: December 30, 2004
  • Additional Notes: This material is based upon work supported by the National Science Foundation under Grant No. 0203270
  • © Copyright 2004 American Mathematical Society
  • Journal: Math. Comp. 74 (2005), 1413-1423
  • MSC (2000): Primary 90C20, 65F10, 65Y20
  • DOI:
  • MathSciNet review: 2137009